MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ANTHOLOGY HO POROUS SZ 6; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/CERAMIC/METAL, CEMENTED OR UNCE

SMITH & NEPHEW, INC. ANTHOLOGY HO POROUS SZ 6; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/CERAMIC/METAL, CEMENTED OR UNCE
Catalog Number 71356106
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure of Implant (1924); High metal ion levels (4847)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the device was not returned for evaluation.The clinical/medical investigation concluded that, it was reported the patient tested positive for titanium in their blood.Information on if/or how this will be treated has not been provided.As of the date of this investigation, supporting clinical/medical documentation has not been provided.With the limited information provided a clinical root cause for the reported event cannot be confirmed.The patient impact is the titanium on the blood.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for total hip systems revealed in the adverse events in primary and revision surgery section that wear of the polyethylene, metal, and ceramic articulating surfaces of acetabular components may occur.Higher rates of wear may be initiated by the presence of particles of cement, metal, or other debris which can develop during or as a result of the surgical procedure and cause abrasion of the articulating surfaces.Higher rates of wear may shorten the useful life of the prosthesis and lead to earlier revision surgery to replace the worn prosthetic components.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include irregular implant interaction, abnormal motion over time, patient medical history or patient condition.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, during a follow-up of a patient who had a revision surgery due to elevated chromium-cobalt ion levels, it was found that, they tested positive for titanium in their blood.And the anthology ho porous sz 6 that was implanted on (b)(6) 2010 was also found to have a dent.Further information on how this adverse event will be resolved has not been made available.
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).H10: smith & nephew is submitting this report pursuant to the provisions of 21 c.F.R.Part 803.This report may be based upon information which smith & nephew has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, smith & nephew, or its employees, that the report constitutes an admission that the device, smith & nephew or its employees caused or contributed to the potential event described in this report.
 
Additional Manufacturer Narrative
Given the nature of the alleged incident, the device was not returned for evaluation.The clinical/medical investigation revealed that the provided x-rays confirm a dent at the neck of the femoral stem.However, the x-rays are dated (b)(6) 2023, 5-years post revision.No immediate post implantation or prerevision x-rays were provided.Possible damage to the stem during the revision surgery cannot be ruled out.Additionally, no titanium values were provided; titanium ions can be found in the body when there are titanium implants and, being ¿positive¿ does not indicate an abnormal lab value.The patient impact beyond the reported events cannot be determined.No further clinical assessment is warranted at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for total hip systems revealed in the warnings and precautions that the patient should be warned that the device does not replace normal healthy bone, that the implant can break or become damaged as a result of trauma or activity including heavy labor for occupation or recreation.Also, fixation and expected longevity of components expected to be left in place at revision surgery should be thoroughly assessed.Damage to and/or disruption of the implant during revision surgery may lead to implant failure.Additionally, the adverse events section revealed that although rare, metal sensitivity reactions and/or allergic reactions to foreign materials have been reported in patients following joint replacement, which have required device removal.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include damage to the stem during the revision surgery, irregular implant interaction, abnormal motion over time, patient medical history or patient condition.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
ANTHOLOGY HO POROUS SZ 6
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/CERAMIC/METAL, CEMENTED OR UNCE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18692493
Report Number1020279-2024-00342
Device Sequence Number12851546
Product Code MRA
UDI-Device Identifier03596010567888
UDI-Public03596010567888
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P030022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Expiration Date01/10/2020
Device Catalogue Number71356106
Device Lot Number10GM05568
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/22/2024
Supplement Date Received by Manufacturer03/05/2024
09/24/2024
Initial Report FDA Received Date02/12/2024
Supplement Report FDA Received Date03/06/2024
09/25/2024
Date Device Manufactured01/10/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age62 YR
Patient SexFemale
Patient Weight57 KG